Click for assistive technology from eSSENTIAL Accessibility, featured as part of our commitment to enhancing the visitor experience for people with disabilities.      CONTACT US: (905) 841-7007 or toll free 1 (800) 263-2288

Recognizing an Overdose

If you are with someone who has overdosed, call 911 immediately.

Someone may have overdosed if they:

  • can’t stay awake, walk or talk
  • are breathing slowly or not at all
  • have a limp body

Other signs of overdose include:

  • not responding to noise or knuckles being rubbed hard on their breastbone
  • snoring or gurgling sounds
  • pale or blue skin – especially on their nail beds and lips – and they feel cold
  • tiny pupils (pinpoint) or their eyes are rolled back
  • vomiting

 

Who is at risk of an opioid overdose

You are at risk of an opioid overdose if you:

  • are taking prescription opioids that were not prescribed to you and could be too strong for you
  • are buying opioids from the street and you don’t know how strong they are
  • have bought street drugs that are laced with opioids
  • have overdosed on opioids before
  • are mixing your opioids with other downers like alcohol or benzos (e.g. Valium, Xanax)
  • have stopped using opioids for a while, which has lowered your tolerance
  • have just been released from jail and haven’t used opioids in a while
  • are using opioids by yourself

How to prevent an opioid overdose

  • Keep prescription opioids away from children, youth and other adults in your home.
  • Don’t give anyone your prescription opioids or take opioids prescribed for someone else.
  • Don’t mix drugs or take drugs with alcohol.
  • Don’t use opioids alone.
  • If you switch to a stronger opioid, use less and do a test dose.
  • If you’re using opioids after cutting down or not using for a while, start low and go slow.